Dabigatran Combined with Certain Statins May Up Hemorrhage Risk in A-Fib Patients
HealthDay News — Combining dabigatran with certain statin medications could raise the odds for major hemorrhage in patients with atrial fibrillation, according to a study published online November 21 in CMAJ, the journal of the Canadian Medical Association.
Tony Antoniou, PhD, a pharmacist at St. Michael's Hospital in Toronto, and colleagues tracked outcomes for 45,991 patients ages 65 and older. All had atrial fibrillation and took dabigatran to reduce their risk of stroke.
The researchers found that patients who also took either lovastatin or simvastatin had a 40% higher risk of major hemorrhage than those who took other statins (adjusted odds ratio, 1.46).
"We found that among older patients taking dabigatran etexilate, simvastatin and lovastatin were not associated with an increased risk of stroke relative to other statins, suggesting that carboxylesterase inhibition is of little clinical relevance in this setting. However, this finding may reflect a lack of power for detecting an association," the authors write. "In contrast, simvastatin and lovastatin were associated with an increased risk of major hemorrhage in these patients, which may reflect increased dabigatran absorption as a result of P-glycoprotein inhibition. Clinicians should consider avoiding simvastatin and lovastatin in older patients receiving dabigatran etexilate who require statin therapy."
One author disclosed financial ties to the pharmaceutical industry.